Alert archive / Illinois / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 30, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Apr 2, 2014, 1:33 PM CDT for Madison County, Illinois. It was in force for 42 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 2, 2014, 1:33 PM CDT (18:33 UTC)
- Expired
- Apr 2, 2014, 2:15 PM CDT
- In force
- 42 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Madison County, IL
The radar
The St Louis radar (KLSX), 77 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 2, 1:33 PM CDT | HAIL 0.88 | Maryville, IL | |
| Apr 2, 1:36 PM CDT | HAIL 0.7 | Maryville, IL | |
| Apr 2, 1:36 PM CDT | HAIL 1 | Collinsville, IL | |
| Apr 2, 1:40 PM CDT | HAIL 1.25 | Glen Carbon, IL | MOSTLY QUARTER SIZE. |
| Apr 2, 1:43 PM CDT | HAIL 0.7 | Edwardsville, IL | HAIL LASTED 2 MINUTES. TOTAL RAINFALL SO FAR IS 2.82 INCHES. |
| Apr 2, 1:44 PM CDT | HAIL 0.5 | Maryville, IL | A FEW QUARTER SIZE HAIL MIXED IN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1520 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
673
WUUS53 KLSX 021833
SVRLSX
ILC119-021915-
/O.NEW.KLSX.SV.W.0030.140402T1833Z-140402T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
133 PM CDT WED APR 2 2014
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MADISON COUNTY IN SOUTHWEST ILLINOIS...
* UNTIL 215 PM CDT
* AT 132 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MARYVILLE...
AND MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
EDWARDSVILLE...TROY...HIGHLAND...ST. JACOB...MARINE...ALHAMBRA...
KUHN...FRUIT...HAMEL...KAUFMAN AND GRANTFORK.
THIS WARNING ALSO INCLUDES...
INTERSTATE 70 IN ILLINOIS FROM EXIT 21 TO EXIT 30.
INTERSTATE 55 IN ILLINOIS FROM EXIT 23 TO EXIT 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3865 8980 3866 9006 3885 9008 3894 8965
3872 8959 3866 8959
TIME...MOT...LOC 1834Z 258DEG 33KT 3874 8996
HAIL...1.00IN
WIND...60MPH
$$
KANOFSKY1 follow-up statement
497
WWUS53 KLSX 021855
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
155 PM CDT WED APR 2 2014
ILC119-021905-
/O.CAN.KLSX.SV.W.0030.000000T0000Z-140402T1915Z/
MADISON IL-
155 PM CDT WED APR 2 2014
...THE SEVERE THUNDERSTORM WARNING FOR MADISON COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY
HOWEVER...SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 3865 8980 3866 9006 3885 9008 3894 8965
3872 8959 3866 8959
TIME...MOT...LOC 1855Z 258DEG 33KT 3878 8972
$$
KANOFSKYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 12:51 PM CDT, 42 minutes earlier.
Area forecast discussion, Apr 2, 12:51 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ST LOUIS MO 1251 PM CDT Wed Apr 2 2014 .UPDATE: Issued at 1250 PM CDT Wed Apr 2 2014 MCS rolling thru STL metro and southwest IL at the moment and will take until 21z to finally exit southwest IL at the rate it is going, especially considering the southwest extent of it. Elsewhere and otherwise, expect a break in the activity with minimal chances for additional rain until later this evening when the next round fires up into central MO and then expands first to the northeast and then bodily tracks to the southeast thru the rest of the CWA overnight. Severe potential for this next round later tonight looks at least as good as it did this morning, probably better, with slightly greater instability and decent shear maintained with warm front passing thru. Trimmed max temps a bit most areas with rain and clouds keeping things down, but should still rise late in the day to come close to previous forecast. TES && .SHORT TERM: (Through Tonight) Issued at 327 AM CDT Wed Apr 2 2014 Expect ongoing TSRA to continue to move ewd this morning and shud continue to back build into at least central MO if not further W into wrn MO thru at least sunrise. TSRA over ern KS shud lift enewd this morning and affect mainly the nrn half of the CWA. These storms shud move ewd out of the region by this afternoon. This shud leave the bulk of the afternoon, and perhaps the early evening, dry. A wrmfnt shud slowly lift nwd today, but clouds and precip will help slow the nwd progression. The nwd progression of this fnt will largely determine where the storms are likely to develop this evening. This will also determine svr potential this afternoon and tonight. Believe elevated storms will form this evening and persist overnight impacting the nrn half of the CWA. These storms shud have a large hail threat given available elevated CAPE and shear. S of the fnt, precip is more questionable. However, are some mdl solns that suggest TSRA developing upstream of the CWA and moving into the region overnight. Main question will be timing. The threat with these storms will trend more twd wind, but also include hail. Tilly .LONG TERM: (Thursday through Tuesday) Issued at 405 AM CDT Wed Apr 2 2014 Mdls continue to point to a widespread severe weather outbreak on Thursday. TSRA shud be ongoing at Thurs morning, mainly over the ern portions of the CWA. These storms shud move out of the region quickly, leaving the bulk of the day dry. TSRA shud develop just w of the CWA, or along the wrn fringes, late Thurs afternoon and move ewd into the area. Progd hodographs show initial mode shud be supercells, but shud eventually upscale into QLCS. Primary threats will be tornadoes and large hail given the 30+ kts of 0-1 km shear and SRH of 300+ Joules. This wud point to a threat of strong tornadoes this eve as the LLJ ramps up. While the primary threat will shift more twd damaging winds as storm mode changes to QLCS, tornadoes will still be a threat given the strong low level shear. Some question remains with sfc low track. Had originally discounted the NAM, but 06z cycle is closer to other solns. While the entire CWA will see a threat for svr wx Thurs night, believe the primary concern will be for the srn half of the CWA. Beyond Fri, cooler temps are expected. Generally trended twd a blend of guidance given mdl differences. However, mdls are in fairly good agreement with much cooler temps on Fri and Fri night. Have therefore trended cooler. Kept POPs in the extd in the low chance range given uncertainty. Tilly && .AVIATION: (For the 18z TAFs through 18z Thursday Afternoon) Issued at 1250 PM CDT Wed Apr 2 2014 VFR conditions will be few and far between the next 24 hours, with area of lo CIGs giving way to some extent late this afternoon and early this evening only to return in force later tonight as warm front continues its slow northward push. TSRA will come to an end in STL metro between 19-20z with next round firing up later this evening first in a COU-UIN axis and then pushing southeast toward STL metro sites late tonight. Passage of warm front late tonight and Thursday morning should signal end of this round of TSRA as well as breaking up of lo CIGs. Specifics for KSTL: MVFR conditions generally prevailing until later this evening when stratus re-strengthens over area ahead of final push of warm front. IFR CIGs to then continue until Thursday morning after sunrise. Another round of TSRA expected late tonight after the current round departs by 19-20z with some lingering SHRA possible well into Thursday morning. Yet another round of TSRA set for just beyond the valid period for Thursday evening. TES && .LSX WATCHES/WARNINGS/ADVISORIES: MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Apr 2, 4:52 AM CDT, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 452 AM CDT WED APR 2 2014 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-031200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 452 AM CDT WED APR 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY ACROSS THE REGION THROUGH TONIGHT. SOME OF THE STORMS THIS AFTERNOON AND TONIGHT MAY BE SEVERE. THE PRIMARY THREAT WILL BE LARGE HAIL. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED ACROSS THE AREA AGAIN ON THURSDAY. SOME OF THE STORMS THURSDAY AFTERNOON AND OVERNIGHT MAY BE SEVERE. TORNADOES...LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE ON THURSDAY AND THURSDAY NIGHT. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER...IF OBSERVED...TO THE NATIONAL WEATHER SERVICE. TILLY
In the hours before
Local storm report, Apr 2, 1:18 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
118 PM CDT WED APR 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 PM HAIL ST. LOUIS 38.64N 90.24W
04/02/2014 E1.00 INCH ST. LOUIS CITY MO TRAINED SPOTTER
LINDBERGH AT OLIVE
&&
DYELocal storm report, Apr 2, 1:20 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
120 PM CDT WED APR 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 PM HAIL GRANITE CITY 38.71N 90.13W
04/02/2014 E0.88 INCH MADISON IL TRAINED SPOTTER
NICKEL SIZE HAIL ALONG ROUTE 3 A MILE NORTH OF MCKINLEY
BRIDGE.
&&
FUCHSLocal storm report, Apr 2, 1:21 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
121 PM CDT WED APR 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL CREVE COEUR 38.66N 90.44W
04/02/2014 E0.50 INCH ST. LOUIS MO TRAINED SPOTTER
&&
DYELocal storm report, Apr 2, 1:24 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
124 PM CDT WED APR 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL ST. LOUIS 38.64N 90.24W
04/02/2014 M1.00 INCH ST. LOUIS CITY MO TRAINED SPOTTER
AROUND 1 MINUTE OF TORRENTIAL 1 INCH HAIL AT THE
GOODFELLOW FEDERAL COMPLEX IN NORTH ST. LOUIS.
&&
CARNEYLocal storm report, Apr 2, 1:25 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
125 PM CDT WED APR 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL GRANITE CITY 38.71N 90.13W
04/02/2014 M1.50 INCH MADISON IL TRAINED SPOTTER
&&
CARNEYLocal storm report, Apr 2, 1:28 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
128 PM CDT WED APR 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 PM HAIL PONTOON BEACH 38.73N 90.05W
04/02/2014 M1.00 INCH MADISON IL PUBLIC
&&
FUCHSThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 10:38 AM CDT | Severe Thunderstorm Warning | LSX | Monroe | 52 min |
| Apr 2, 10:51 AM CDT | Areal Flood Advisory | LSX | Macoupin, Madison, Monroe, Montgomery, Saint Clair | 26 days |
| Apr 2, 11:02 AM CDT | Severe Thunderstorm Warning | LSX | Monroe, Saint Clair | 43 min |
| Apr 2, 12:55 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Saint Clair | 50 min |
| Apr 2, 2:12 PM CDT | Flash Flood Warning | LSX | Madison | 4 hr |
| Apr 2, 3:07 PM CDT | Flash Flood Watch | LSX | Bond, Calhoun, Clinton, Fayette, Greene, Jersey and 9 more | 37 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.